Empirically assess your time use

Part 1: Exploration-Exploitation

Part 2: Bargaining Trade-offs to your brain.

Part 2a: Empirical time management

Part 3: The time that you have

Part 4: What does that look like in practice?

168 hours

You and me both buddy.  We both have equal access to our 168 hours.  We have different demands on our hours like the need for sleep or how demanding our job is, but fundamentally we all start with the same 168 hours (24*7=168).  That means we all have an opportunity to look at these hours and figure out how to get the most out of them by doing the things we want to do in the limited hours we have.

This process is about looking at your hours and discovering where they go.


Make a list of all the things you have done over the last 7 days.  As a time management technique, this is a procedure to follow that will be useful for other times.

This might take 30 minutes to do, and might take 10 minutes.

  1. Acquire writing implements
  2. Write down the day and time.
  3. Subtract 7 days from now, and figure out where you were at the beginning of that day.
  4. Go through your diary, your phone call log, your sms history, your messenger histories and work out what you did, in rough chunks, from when you woke up on that day until now.
  5. Start with sleep – You probably have a regular enough wake up time, and a regular enough time that you go to sleep.  This will put upper bounds on the number of hours in your life.
  6. Identify Routines and how long they take – regular meals, lunch breaks, shower processes.
  7. Identify regular commitments – meetings, clubs, events.
  8. Identify any social time.
  9. Identify time spent deeply working, studying, reading, planning
  10. Identify exercise.
  11. Identify dual purpose time, i.e. I play on facebook on the bus.

Here is an example

Monday
7 wake up
7-7:30 shower and get ready (30mins)
7:30-8 drive to work (30mins)
8-10 check emails and respond to people (1hour)
10-10:20 coffee break (20mins)
10:20-1 work meeting (1hr40mins)
1-1:30 lunch (30mins)
1:30-3:30 computer work (2hrs)
3:30-3:40 distraction food break (10mins)
3:40-4:30 work (50mins)
4:30-5 drive home (30mins)
5-6 make and eat dinner (1hr)
6-7:30 netflix (1.5hrs)
7:30-11:30 play on computer (3.5hrs)
11:30-11:45 get ready and head to bed. (15mins)

Another option might be to simplify this to:

Monday
7am wake up
7-7:30 shower and breakfast (30mins)
7:30-8 drive to work (30mins)
8-1 work(5hrs)
1-1:30 lunch (30mins)
1:30-4:30 work (3hrs)
4:30-5 drive home (30mins)
5-6 dinner (1hr)
6-11:30 relax and entertain myself (5.5hrs)
11:30-11:45 get ready and go to bed (15mins)

Now repeat for the rest of the days.


Why?

Time management is about knowing where your time is going.  it might be interesting to know that you spend an hour commuting, or 8 hours working or two hours dealing with food each day.  Or maybe that’s just Mondays.  And when you go out for dinner you spend more time with food.

If you are trying to work out the value of your time it helps to know what you do with your time.  Doing this exercise for 2-4 weeks in a row can help you establish a baseline of your 168 hours.  And where efficiency or inefficiencies lie.  If you want to grow; it starts with evidence and observation.

Yea but why did I do that? And what comes next?

Nothing, just think about what you uncovered.  Do as I do and revel in the joy of the merely real, knowing what you actually do with your time.  This is your life.  Do with it what you will.  Know that how you spend your time are your revealed preferences (post coming soon).


Meta: This took 45mins to write.  This is an exercise that I invented for myself years ago, this is the first time I have written it up.  You can’t get the most out of the exercise without trying it out to see what it’s like.  Good luck!

Cross posted to lesswrong: http://lesswrong.com/r/lw/odd/empirically_assess_your_time_use/


Part 1: Exploration-Exploitation

Part 2: Bargaining Trade-offs to your brain.

Part 2a: Empirical time management

Part 3: The time that you have

Part 4: What does that look like in practice?

This entry was posted in life maintenance, models of thinking, self-improvement and tagged , , , , , , , , , . Bookmark the permalink.

Leave a Reply